Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Morristown, TN

June 3, 2016Bradley County, McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2016, 4:28 PM EDT for Bradley County, McMinn County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2016, 4:28 PM EDT (20:28 UTC)
Expired
Jun 3, 2016, 5:00 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bradley County, TN, McMinn County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:54 PM EDTTSTM WND DMG2 W Charleston, TNPOWER LINE POLE DOWN NEAR TRUCK STOP ALONG I-75

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS54 KMRX 032028
SVRMRX
TNC011-107-032100-
/O.NEW.KMRX.SV.W.0047.160603T2028Z-160603T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BRADLEY COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN MCMINN COUNTY IN EASTERN TENNESSEE...

* UNTIL 500 PM EDT

* AT 427 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  CHARLESTON... OR 10 MILES NORTHEAST OF CLEVELAND...MOVING
  NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATHENS...CHARLESTON...CALHOUN...HILLSVIEW AND RICEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3525 8488 3541 8483 3541 8482 3543 8482
      3544 8480 3545 8481 3547 8477 3550 8475
      3541 8452 3524 8469 3524 8471 3523 8471
      3520 8474
TIME...MOT...LOC 2027Z 206DEG 11KT 3530 8478 

HAIL...1.00IN
WIND...60MPH
 
$$

AMP.23
1 follow-up statement
942 
WWUS54 KMRX 032052
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT FRI JUN 3 2016

TNC011-032101-
/O.CAN.KMRX.SV.W.0047.000000T0000Z-160603T2100Z/
BRADLEY TN-
452 PM EDT FRI JUN 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRADLEY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS  MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3525 8471 3525 8470 3526 8471 3525 8473
      3527 8475 3528 8472 3529 8473 3529 8475
      3533 8481 3533 8482 3535 8485 3543 8482
      3550 8475 3541 8452 3526 8467 3525 8469
      3524 8470
TIME...MOT...LOC 2051Z 206DEG 11KT 3536 8474 

$$

TNC107-032100-
/O.CON.KMRX.SV.W.0047.000000T0000Z-160603T2100Z/
MCMINN TN-
452 PM EDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN MCMINN COUNTY...

AT 451 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CHARLESTON...OR 10 MILES SOUTHWEST OF ATHENS...MOVING NORTHEAST AT
15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ATHENS...CALHOUN...HILLSVIEW AND RICEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3525 8471 3525 8470 3526 8471 3525 8473
      3527 8475 3528 8472 3529 8473 3529 8475
      3533 8481 3533 8482 3535 8485 3543 8482
      3550 8475 3541 8452 3526 8467 3525 8469
      3524 8470
TIME...MOT...LOC 2051Z 206DEG 11KT 3536 8474 

HAIL...1.00IN
WIND...60MPH
 
$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:26 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 3, 3:26 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
326 PM EDT FRI JUN 3 2016

.SHORT TERM (This Afternoon through Saturday)...

Coverage this afternoon so far has been less then yesterday with an
upper level shortwave ridge in place. The highest coverage of
showers/storms has been over southwestern portions of the forecast
area where storms appear to have initiated along a differential
heating boundary. In addition, PW values are the highest across the
southwestern counties. At the surface, there is still a lingering
stalled boundary near the Ohio River. Temperatures have warmed today
into the upper 70s and 80s across the area with mostly to partly
sunny skies. This has leas to SBCAPE values of around 1000-2000 J/Kg
but with the lack of a lifting mechanism and the ridge overhead
shower coverage should remain around 20-50 %. The convection this
afternoon will quickly decrease tonight due to the loss of daytime
heating. Expect patchy fog to develop again tonight with plentiful
low level moisture, mostly clear skies, and light winds.

Saturday morning should start off mostly dry with patchy fog lifting
across the area. The closed low across Eastern Texas will move
southward into Mexico as a more robust upper level trough moves
across the Upper Mississippi River Valley. Models indicate that a
shortwave trough and jet max will eject out of the closed low to
the southwest and will move across the area on Saturday afternoon.
Models indicate that this upper level jet will be around 50-60 kts
with 0-6 km bulk shear values of 35-45 kts. With plenty of heating,
SBCAPE values will be in the 1000-2000 J/Kg range. The combination
of instability and shear will be sufficient enough for a strong to
marginally severe storms. In addition, PW values will remain
elevated in the 1.7-1.8 inch range. All of these factors will also
lead to increase coverage in showers and storms Saturday afternoon
and have increase PoPs to around 50-80 %. The main threats from
these storms Saturday afternoon will be damaging winds and heavy
rainfall that could lead to some localized flooding.

.LONG TERM (Sunday through Friday)...

Frontal boundary approaching from the west finally moves through the
area by Sunday night. With ample moisture, low-level instability and
some minimal frontal forcing on Sunday, the possibility exists for
some strong thunderstorms with locally damaging winds and localized
flooding. Increasing cloudiness will serve to hold daytime high
temperatures a bit lower and therefore serve as a limiting factor in
the extent and severity of storms. Regardless, the SPC currently
has the entire CWA in a marginal risk area for Sunday, and deserves
continued close watch. Sunday Night and Monday will see only
lingering showers decreasing through midday as the front moves
east. Middle level short-wave trough forecast to move across
northern portions of the CWA on Tuesday will bring increasing
cloudiness and slight chance of showers mainly to VA counties by
Tuesday afternoon.

Wednesday and Thursday will see much drier and more seasonal
temperatures as a quasi-stationary surface high centers itself over
the area. Temperatures begin to climb again by Friday as this high
shifts eastward and the East Tennesse Valley sees the return of SW
winds and higher humidities.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  87  69  82 /  20  60  80  60
Knoxville McGhee Tyson Airport, TN  67  86  68  80 /  20  50  70  70
Oak Ridge, TN                       68  86  69  80 /  30  60  70  60
Tri Cities Airport, TN              65  85  66  78 /  30  70  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/EJH
Hazardous weather outlook, Jun 3, 3:27 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT FRI JUN 3 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
327 PM EDT FRI JUN 3 2016 /227 PM CDT FRI JUN 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS
AFTERNOON AND EVENING...WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL BEING THE PRIMARY RISKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY DURING
THE AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS BEING THE MAIN
THREAT. HEAVY RAINFALL COULD ALSO CAUSE SOME AREAS OF LOCALIZED
FLOODING...ESPECIALLY IN AREAS OF POOR DRAINAGE.

A FRONTAL PASSAGE WILL OCCUR SUNDAY. STRONG THUNDERSTORMS WITH
HAIL UP TO DIME SIZE...LOCALLY DAMAGING WINDS AND HEAVY RAINFALL
THAT MAY PRODUCE LOCALIZED FLOODING WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 3, 3:49 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT FRI JUN 3 2016

TNZ081>083-099-032030-
RHEA TN-BLEDSOE TN-HAMILTON TN-SEQUATCHIE TN-
349 PM EDT FRI JUN 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEQUATCHIE...
SOUTHWESTERN RHEA...SOUTH CENTRAL BLEDSOE AND NORTHEASTERN HAMILTON
COUNTIES UNTIL 430 PM EDT/330 PM CDT/...

AT 349 PM EDT/249 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SODDY-DAISY...OR 8 MILES EAST OF DUNLAP...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAYTON...SODDY-DAISY...GRAYSVILLE...BRAYTON...
SALE CREEK AND BIRCHWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3522 8527 3539 8536 3557 8504 3546 8498
      3546 8499 3545 8498 3543 8499 3540 8502
      3538 8503 3537 8502 3538 8500 3536 8497
      3531 8496
TIME...MOT...LOC 1949Z 244DEG 11KT 3535 8524

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:03 PM EDTAreal Flood AdvisoryMRXJohnson, Sullivan3 hr
Jun 2, 9:05 PM EDTSpecial Weather StatementMRXJohnson55 min
Jun 3, 3:49 PM EDTSpecial Weather StatementMRXBledsoe41 min
Jun 3, 4:11 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs34 min
Jun 3, 6:10 PM EDTSpecial Weather StatementMRXClaiborne50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.